rss
BMJ Case Reports 2012; doi:10.1136/bcr-2012-007746
  • Unexpected outcome (positive or negative) including adverse drug reactions

Phenytoin-induced Lyell's syndrome

  1. Ermelinda Pedroso
  1. Department of Internal Medicine, Centro Hospitalar de Setubal, Setubal, Portugal
  1. Correspondence to Dr Bárbara Lobão, babilobao{at}hotmail.com

Summary

Lyell's syndrome or toxic epidermal necrolysis (TEN) is a rare dermatological disease that causes serious morbidity and mortality. It is most commonly drug induced. The authors report the case of a 57-year-old woman who was admitted to our hospital with severe rash all over the body. She had been previously submitted to brain surgery for total resection of a large meningioma and medicated with phenytoin for seizures prophylaxis. During this treatment, erythematous lesions and blisters were observed first on her face and trunk and then spreading to the entire body. Detachment of the skin, as well as mucous involvement especially of mouth and conjunctiva, was also observed. TEN was diagnosed, and phenytoin was discontinued. Intravenous fluids, systemic steroids and tightened infection control measures were implemented. After 10 days, skin recovery and re-epithelialisation were established, temperature decreased and mucosal complications stabilised. The patient was discharged after 1 month of hospitalisation.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article